Inactive ingredients are supposed to improve a medication’s taste, appearance, absorption, or shelf life without any noticeable effect. But they aren’t always behind-the-scenes players. Some are allergens that can cause adverse events, and they’re present in nearly all prescription and over-the-counter pills and capsules, according to a recent analysis in Science Translational Medicine.
The analysis indicates that clinical reports of adverse reactions triggered by inactive ingredients are on the upswing. Some are type 1 hypersensitivity allergic reactions that produce immunoglobulin E, causing symptoms such as urticaria, angioedema, bronchospasm, or anaphylaxis.
Voelker R. Nearly All Medications Contain Potentially Allergenic Inactive Ingredients, Analysis Shows. JAMA. Published online May 08, 2019321(20):1961–1962. doi:10.1001/jama.2019.4667
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: